Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 17, 2017, 3:08 PM EDT for Cayuga County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 17, 2017, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Buffalo, NY
County Cayuga County, NY
The radar
The Ft Drum radar (KTYX), 95 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
574
WWUS81 KBUF 171908
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
308 PM EDT MON JUL 17 2017
NYZ004>006-172000-
Oswego-Wayne-Northern Cayuga-
308 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...
At 308 PM EDT, a strong thunderstorm was located near Cato and
moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Fulton, Weedsport, Cato, Ira, Conquest, Savannah, Wolcott, Port
Byron, Red Creek and Meridian.
This includes Interstate 90 near exit 40.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4323 7648 4315 7647 4314 7649 4311 7647
4311 7649 4310 7650 4303 7649 4303 7657
4307 7679 4325 7683 4334 7634 4323 7632
TIME...MOT...LOC 1908Z 260DEG 16KT 4318 7671
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:01 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 17, 3:01 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 301 PM EDT Mon Jul 17 2017 .SYNOPSIS... High pressure will bring a return to dry weather tonight through most of Wednesday. A weak cold front will then bring the next chance of showers and thunderstorms later Wednesday into Thursday. Temperatures will run slightly above normal much of this week into the weekend. && .NEAR TERM /THROUGH TUESDAY/... A mid level low is centered over southern Quebec this afternoon with trough axis extending south of its center across the western Adirondacks into the Finger Lakes. This trough axis and its surface reflection is the dividing line between clusters of severe thunderstorms across southern and eastern NY and mainly dry and sunny weather across western NY with only a few isolated sub-severe thunderstorms trailing the surface trough. Temperatures are ranging in the upper 70s to lower 80s. Through the evening, expect western NY to remain mainly dry with only a slight chance of an isolated shower or storm forming on the lake breeze conversion zone near the Niagara Escarpment and along the Lake Erie lake breeze which has reached the Genesee Valley and western Finger Lakes. Not expecting a severe risk behind the mid-level trough axis. Any lingering scattered showers and storms this evening will end with the loss of daytime heating and shifting of mid-level trough axis into eastern NY. A weak are of high pressure over Michigan will shift east overnight with mainly clear skies. BUFKIT profiles suggest this clearing will allow a nocturnal inversion to develop overnight with plenty of lingering low level moisture supporting the threat of patchy fog across much of the area. Have following the GLAMP guidance with respect to placement of the most widespread/dense fog which is expected across the typical Southern Tier river valleys. Low temps are forecast to slip into upper 50s in the western Southern Tier and low 60s in the Lake Plains and North Country. The weak surface high will center over Lake Erie Tuesday with surface and mid-level ridging extending across all of western and north-central NY. After morning fog dissipates, expect dry weather with mainly sunny skies through the day. Diurnal cumulus should again build inland of lake breezes but the subsidence inversion will prevent any showers. Temperatures aloft will edge warmer pushing above 15C at 850mb. Mixing will allow this to support daytime highs in the upper 70s to low 80s with relatively comfortable humidity levels. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... On Tuesday night a weak surface high will ridge into the region, providing dry weather and clearing skies. This will result in good radiational cooling conditions, with forecast lows ranging from the lower 50s to lower 60s which is slightly below consensus temperature guidance. There also will likely be fog in the typically cooler Southern Tier valleys. Slightly warmer and more moist air will build into the region on Wednesday. Meanwhile, a weak mid-level wave is forecast to move across the area late Wednesday afternoon and evening. Expect that the weak surface ridge will largely keep our area dry Wednesday with just a slight chance for afternoon showers or storms. There is a chance that weakening showers and thunderstorms which develop along this wave will make it into the region Wednesday night. Highs Wednesday will warm to the lower to mid 80s. More extensive cloud cover will hinder radiational cooling Wednesday night with lows in the 60s. 12Z guidance has backed off considerably on a wave which was forecast to move across the area on Thursday. There still will be a weak frontal boundary extending from Michigan to Western New York which may serve as a focus for some convection if even a subtle wave forms. So will maintain chance PoPs near this boundary, despite the lower QPF with the 12Z guidance. By Thursday night, this boundary should push southward, with diminishing chances for showers and thunderstorms later in the night. High pressure and a notably drier airmass will gradually build across the Lower Great Lakes late Thursday night. && .LONG TERM /FRIDAY THROUGH MONDAY/... In the wake of the trough/frontal passage Thursday night, high pressure will build in across the forecast area Friday through Saturday while the frontal boundary remains stalled south of the region. This will result in fairly seasonable temperatures and mainly dry weather for the first part of the weekend. By Sunday and into Monday, the subtropical ridge will shift off the southeast coast while a trough moves across the Great Lakes. This will bring the return of the warm, moist and unstable airmass across the region as well as more widespread thunderstorm chances for the second half of the weekend. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... VFR is in place across western and north-central NY this afternoon. Weak surface low pressure will continue to exit to the east while surface high pressure builds in from the west overnight. Light winds and mainly clear skies should support patchy fog development overnight with MVFR vis at most sites except reaching IFR at KJHW. This follows the GLAMP guidance and is supported by BUFKIT soundings. Any fog will dissipate Tuesday morning with weak high pressure again supporting widespread VFR. Outlook... Tuesday night and Wednesday...Mainly VFR. Thursday...VFR/MVFR. A chance of showers and thunderstorms with possible MVFR. Friday...VFR. Saturday...a chance of showers and thunderstorms with possible associated MVFR. && .MARINE... Winds will remain relatively light at less than 10 knots with light wave action through this week as the pressure gradient remains weak across the eastern Great Lakes. A cold front will cross the eastern Great Lakes Wednesday night and Thursday with more chances for showers and thunderstorms. && .EQUIPMENT... The KBUF WSR-88D has experienced a major equipment failure and will remain out of service for an extended period of time, likely most if not all of this week. A national support team arrived last night and will begin work this morning on the extensive repair project. A more definitive time table for return to service will be available once the national team begins working on the radar. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...APFFEL LONG TERM...CHURCH AVIATION...SMITH MARINE...SMITH EQUIPMENT...HITCHCOCK
Hazardous weather outlook, Jul 17, 5:18 AM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 518 AM EDT Mon Jul 17 2017 NYZ004>008-013-014-021-180930- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario- Allegany- 518 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms will move across the region today capable of producing locally heavy rainfall with isolated flash flooding, possibly damaging wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-010>012-019-020-085-180930- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Southern Erie- 518 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 518 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Church
In the hours before
Special weather statement, Jul 17, 9:19 AM EDT, 5 hours 49 minutes before
Special Weather Statement National Weather Service Buffalo NY 919 AM EDT MON JUL 17 2017 NYZ008-171415- Lewis- 919 AM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS COUNTY... At 918 AM EDT, a strong thunderstorm was located over Lowville, or 21 miles northwest of Boonville, moving northeast at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Lowville, Whetstone Gulf State Park, New Bremen, Watson, Martinsburg, Greig, Croghan, Castorland, Belfort and Soft Maple Reservoir. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4362 7556 4387 7561 4401 7516 4375 7513 TIME...MOT...LOC 1318Z 245DEG 25KT 4376 7553 Mitchell
Special weather statement, Jul 17, 2:28 PM EDT, 40 minutes before
Special Weather Statement National Weather Service Buffalo NY 228 PM EDT MON JUL 17 2017 NYZ004-005-171930- Wayne-Northern Cayuga- 228 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND CAYUGA COUNTIES... At 227 PM EDT, a strong thunderstorm was located near Lyons and moving east at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Lyons, Clyde, Rose, Huron, Conquest, Savannah, Wolcott, Port Byron, Red Creek and South Butler. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4308 7705 4322 7706 4330 7665 4304 7662 TIME...MOT...LOC 1827Z 264DEG 12KT 4315 7696 Reynolds
Special weather statement, Jul 17, 2:37 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
237 PM EDT MON JUL 17 2017
NYZ008-171915-
Lewis-
237 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY...
At 236 PM EDT, a strong thunderstorm was located near Highmarket, or
7 miles northwest of Boonville, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig, Port Leyden,
Lyons Falls, Constableville, Turin, West Leyden and Mohawk Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4342 7553 4345 7564 4359 7574 4385 7514
4361 7511
TIME...MOT...LOC 1836Z 250DEG 24KT 4355 7546
ReynoldsSpecial weather statement, Jul 17, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
308 PM EDT MON JUL 17 2017
NYZ004>006-172000-
Oswego-Wayne-Northern Cayuga-
308 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...
At 308 PM EDT, a strong thunderstorm was located near Cato and
moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Fulton, Weedsport, Cato, Ira, Conquest, Savannah, Wolcott, Port
Byron, Red Creek and Meridian.
This includes Interstate 90 near exit 40.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4323 7648 4315 7647 4314 7649 4311 7647
4311 7649 4310 7650 4303 7649 4303 7657
4307 7679 4325 7683 4334 7634 4323 7632
TIME...MOT...LOC 1908Z 260DEG 16KT 4318 7671
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:36 PM EDT | Special Weather Statement | BUF | Livingston | 39 min |
| Jul 17, 12:20 AM EDT | Special Weather Statement | BUF | Ontario | 40 min |
| Jul 17, 1:41 AM EDT | Special Weather Statement | BUF | Orleans | 64 min |
| Jul 17, 4:50 AM EDT | Special Marine Warning | BUF | 55 min | |
| Jul 17, 4:53 AM EDT | Special Weather Statement | BUF | Oswego | 52 min |
| Jul 17, 5:40 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 65 min |
| Jul 17, 8:33 AM EDT | Special Weather Statement | BUF | Lewis | 27 min |
| Jul 17, 9:19 AM EDT | Special Weather Statement | BUF | Lewis | 56 min |
| Jul 17, 2:28 PM EDT | Special Weather Statement | BUF | Wayne | 62 min |
| Jul 17, 2:37 PM EDT | Special Weather Statement | BUF | Lewis | 38 min |
| Jul 17, 3:17 PM EDT | Special Weather Statement | BUF | Lewis | 28 min |
| Jul 17, 3:55 PM EDT | Special Weather Statement | BUF | Oswego | 65 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.